Intravenous ertapenem-induced hallucinations and delirium

0

To report a case of ertapenem-induced hallucinations and delirium in an elderly, morbidly obese patient” Veillette and Van Epps (2016).

Abstract:

OBJECTIVE: To report a case of ertapenem-induced hallucinations and delirium in an elderly, morbidly obese patient.

SETTING/PRACTICE DESCRIPTION: A 71-year-old male was receiving intravenous antibiotics at an outside nursing facility through our Outpatient Parenteral Antimicrobial Therapy (OPAT) program, which has enrolled more than 800 patients since 2009. He was admitted to our medical center, a 673-bed tertiary health care facility, which provides care to more than 100,000 veterans in Northeast Ohio.

MAIN OUTCOME/RESULTS: Our patient was admitted with an acute heart failure exacerbation after being discharged four weeks prior with a plan to complete six weeks of intravenous daptomycin 1 g daily and ertapenem 1 g daily for a left-calcaneal diabetic foot osteomyelitis. On initial exam, in addition to volume overload, he was noted to have fluctuating orientation, hallucinations, and suicidal ideations, which were all a significant change from his baseline mentation. A physical, laboratory, and radiologic workup revealed no conclusive etiology for his symptoms, at which point drug-induced toxicity was suspected. Upon discontinuation of ertapenem, the patient rapidly improved over the next 72 hours, including return to baseline mentation and absence of any suicidal thoughts. Use of the Naranjo probability scale indicated a probable relationship between ertapenem and the adverse effects experienced by our patient.

CONCLUSION: This case report and literature review demonstrates the potential severity of non-seizure-related neurotoxicity associated with ertapenem. As this toxicity can be life-threatening if unrecognized, it is crucial that clinicians across all practice settings be proactive in detecting and preventing it.

Reference:

Veillette, J.J. and Van Epps, P. (2016) Ertapenem-Induced Hallucinations and Delirium in an Elderly Patient. The Consultant Pharmacist. 31(4), p.207-14.

doi: 10.4140/TCP.n.2016.207.

Thank you to our partners for supporting IVTEAM

Share.

Comments are closed.

Free Email Updates
Join 5.5K IVTEAM members. Subscribe now and be the first to receive all the latest free updates from IVTEAM!
100% Privacy. We don't spam.